Tornadoes · United States · Nebraska · 2020
EF2 tornado, Marsland, Nebraska, July 2, 2020
This EF2 tornado ran 3.4 miles across Dawes County on July 2, 2020, touching down at 5:30 PM MDT and reaching 250 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- July 2, 2020
- Touchdown
- 5:30 PM MDT (23:30 UTC)
- Lifted
- 5:39 PM MDT (23:39 UTC)
- On the ground
- 9 minutes
- Path length
- 3.4 miles (5.5 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dawes County
- Touchdown point
- 42.450, -103.250
- Lift-off point
- 42.450, -103.250
- Record number
- 2007021730-01
The damage survey
10 damage points were recorded along this path by NWS CYS, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.
- Attached photo was of replaced power pole. Earlier photos clearly indicated the poles were bent at the base. Nearby grass and fencing undisturbed.
- Entire center pivot mangled across the field. A local expert mentioned it was in some of the worst shape he had ever seen, older model which tends to be more durable.
- Large cottonwood uprooted. Numerous large branches also broken off and strewn across field to the northwest, clearly indicating tornado traveled in that direction.
- Several large cottonwood trunks snapped. Trunks up to 2 feet in diameter. Appeared to be healthy trees.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Supercell thunderstorm developed in the northern Nebraska panhandle the afternoon of 2 July 2020. This supercell produced very large hail and a tornado touched down near Marsland Nebraska.
Tree damage, center pivot damage and three steel utility poles down. A NWS storm survey determined a 3.4 mile path beginning 5.8 miles east of Marsland Nebraska, ending 2.8 miles east-northeast of Marsland.
NWS damage survey confirmed EF-2 Tornado that developed 5.8 miles east of Marsland and traveled west-northwest for 3.4 miles. Several large hardwood tree trunks/branches snapped. Trees uprooted, center pivot point mangled and three steel power poles were destroyed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
16 minutes of warning. NWS CYS issued a tornado warning for this county at 23:14 UTC, 16 minutes before the tornado touched down, in force until 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:12 UTC | 23:00 UTC | Severe Thunderstorm Warning | CYS |
| 22:59 UTC | 00:00 UTC | Severe Thunderstorm Warning | CYS |
| 23:14 UTC | 00:00 UTC | Tornado Warning | CYS |
| 00:08 UTC | 01:00 UTC | Severe Thunderstorm Warning | CYS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jul 2, 2:41 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 2, 2:41 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 241 PM MDT Thu Jul 2 2020 .SHORT TERM...(This evening through Friday) Issued at 218 PM MDT Thu Jul 2 2020 A few storms trying to pop up along and near the Wyoming-Nebraska border as of 2 PM. Otherwise, skies are generally clear to partly cloudy. Dewpoints are 30 degrees or less across Wyoming, but get as high as 60-70 degrees across the northern and southern portions of the Nebraska Panhandle. There is a chance of strong to severe storms developing across these two portions of the Panhandle, but these chances are isolated at best. Under a stiff southerly flow that has continued wind gusts into the 20-30 mph range across the Panhandle today, some midlevel moisture has been able to sneak into the region. With a deep, dry surface layer intact, strong, gusty winds will be the primary threat should a thunderstorms develop, but areas across Niobrara, Sioux, Box Butte, Dawes, Morrill and Cheyenne Counties all display sufficient shear and CAPE for hail greater than an inch to be considered a secondary threat. Also need to note that any storm will be unlikely to produce much, if any precipitation, therefore, looking at dry lightning as a primary concern as well. Best chances for occurrence will be between 3-7 pm, as also indicated by hires model output at this time. Areas near any vertically building storms will have to stay alert for any outflow boundaries that may develop. Storm potential diminishes quickly before sunset, just as a strong low-level jet redevelops overnight across the Panhandle. This will lead to increasing daytime humidities across the Pinwheeled and areas in Wyoming near the Nebraska border. Looking at a repeat of this afternoon's conditions and storm potential tomorrow and again Saturday as the upper level ridge to the east builds further westward day-by-day. Overnight low-level jet winds will kick up each night, moving progressively west, and with that, an expansion of moisture further to the west, for afternoon thunderstorm potential inching further west day-by-day for the beginning of this holiday weekend. As moisture continues to build in, we may see better shower potential across the far eastern portion of the region, but strong gusty winds will remain the primary threat with these storms with inverted-v profiles remaining with us. Note that as the region has been under a dry spell for quite some time, that between dry thunderstorm potential and dry fuels/vegetation, fire starts are a true concern this holiday weekend. If holiday plans include setting off fireworks, do so in a safe manner and look up your area's latest burn restrictions. .LONG TERM...(Friday night through Thursday) Issued at 218 PM MDT Thu Jul 2 2020 Warm temperatures will hold across the CWA this period with the upper pattern featuring an upper high over the desert sw through Monday then edging a little northeast and into this area by midweek. There will be daily chances for showers and tstms Sunday through Tuesday as weak impulses move by on the top of the upper high. Convection should be more isolated for Weds and Thursday as the upper high builds closer and mid level temperatures warm. Winds light for the most part which will alleviate fire weather concerns somewhat. && .AVIATION...(For the 18Z TAFS through 18Z Friday morning) Issued at 1114 AM MDT Thu Jul 2 2020 VFR conditions prevailing at all sites through the period. Isolated showers and tstms possible over the Neb Panhandle from about mid- afternoon into this evening. Otherwise some gusty southerly winds a cross the area into this evening with some gusts to near 30 kts at times. && .FIRE WEATHER... Issued at 218 PM MDT Thu Jul 2 2020 Dry conditions continue in the near-term as a warm southwest flow aloft sets in across southeast Wyoming and the west Nebraska Panhandle. Daily chances for afternoon LAL 2/6 thunderstorms, inching further west by the day over the course of the weekend. Overnight low-level jet will bring strong overnight winds to the Panhandle; otherwise, wind gusts will be generally less than 25 mph for the next few days during peak heating. Humidities in the teens will persist across portions of southeast WY through the period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...RE AVIATION...RE FIRE WEATHER...AB
Hazardous weather outlook, Jul 2, 2:45 PM MDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 245 PM MDT Thu Jul 2 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 032045- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 245 PM MDT Thu Jul 2 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms will continue through this evening. A few strong to severe storms are possible across the Nebraska Panhandle, and into Niobrara County. Main threats will be strong downburst winds, but hail will also be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered thunderstorms are possible through the weekend. .Spotter information statement... Spotter activation will not be needed. WYZ103>106-109>116-032045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 245 PM MDT Thu Jul 2 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Warm and dry conditions will result in elevated fire weather conditions as wind gusts to 25 MPH, paired with low humidities are expected. Thunderstorms will generally be dry thunderstorms as well. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Elevated fire weather conditions and isolated thunderstorms are possible through the weekend. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 2, 4:21 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
421 PM MDT Thu Jul 2 2020
NEZ021-055-022300-
Cheyenne NE-Morrill NE-
421 PM MDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 500 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Potter, or 23 miles northeast of Kimball, moving east
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Morrill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4135 10337 4148 10336 4157 10313 4146 10300
4123 10303
TIME...MOT...LOC 2221Z 279DEG 8KT 4140 10327
HammerLocal storm report, Jul 2, 4:23 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 8 SE CRAWFORD 42.60N 103.30W
07/02/2020 E1.75 INCH DAWES NE TRAINED SPOTTER
&&
RUBINSpecial weather statement, Jul 2, 4:41 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Thu Jul 2 2020
NEZ021-022330-
Morrill NE-
441 PM MDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRILL COUNTY UNTIL 530
PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over
Court House And Jail Rocks, or 33 miles north of Sidney, moving
northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bridgeport, Northport, The Intersection Of Highway 385 And 92, Court
House And Jail Rocks, Bridgeport State Recreation Area, Angora, The
Intersection Of Highway 385 And L62 and Broadwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4146 10315 4158 10327 4197 10318 4194 10268
4174 10266 4174 10264 4164 10264
TIME...MOT...LOC 2241Z 210DEG 24KT 4160 10312
HammerLocal storm report, Jul 2, 4:54 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL BRIDGEPORT 41.67N 103.10W
07/02/2020 E1.00 INCH MORRILL NE TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL FALLING.
&&
RUBINLocal storm report, Jul 2, 5:03 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 W SIDNEY 41.13N 102.99W
07/02/2020 E1.50 INCH CHEYENNE NE PUBLIC
0353 PM HAIL 4 N SIDNEY 41.19N 102.97W
07/02/2020 E1.50 INCH CHEYENNE NE PUBLIC
&&
RUBINLocal storm report, Jul 2, 5:28 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TORNADO 25 SW CHADRON 42.57N 103.35W
07/02/2020 DAWES NE STORM CHASER
&&
RUBINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 12:00Z
11.5 hours before the tornado, 183 km from the path. July 2, 2020.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -273 J/kg
- Surface CAPE
- 457 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
Rapid City, SD (KUNR), 00:00Z
0.5 hours after it, 183 km from the path. July 3, 2020.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -189 J/kg
- Surface CAPE
- 1768 J/kg
- Mixed-layer LCL
- 2270 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 6.4 K/km
The radar
The Rapid City radar (KUDX), 189 km away, was scanning. The volume nearest the touchdown began at 23:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:23 UTC | HAIL 0.75 | Crawford | Dawes, NE | |
| 22:20 UTC | HAIL 1.75 | 8 Se Crawford | Dawes, NE | |
| 23:15 UTC | HAIL 2.75 | 4 Ene Marsland | Dawes, NE | NWS DAMAGE SURVEY CONFIRMED BASEBALL SIZED HAIL AT A RANCH RESIDENCE. TIME ESTIMATED BASED ON RADAR. |
| 23:26 UTC | TORNADO | 25 Sw Chadron | Dawes, NE | |
| 23:26 UTC | TORNADO | 9 Nnw Hemingford | Dawes, NE | CORRECTED LOCATION. |
| 23:28 UTC | TORNADO | 3 E Marsland | Dawes, NE | TREE DAMAGE, CENTER PIVOT DAMAGE, AND THREE STEEL UTILITY POLES DOWN. |
| 23:30 UTC | TORNADO | 3 Ene Marsland | Dawes, NE | NWS DAMAGE SURVEY CONFIRMED EF-2 TORNADO BETWEEN 526-535 PM MDT ON 7/2/20. TORNADO DEVELOPED 5.8 E MARSLAND AND TRAVELED WNW FOR 3.4 MILES. SEVERAL LARGE HARDWOOD TREE TRUNKS/BRANCHES SNAPPED. TREES UPROOTED. CENTER PIVO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of July 2, 2020
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 2 | 12:46 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| July 2 | 1:29 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| July 2 | 1:46 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| July 2 | 2:19 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| July 2 | 2:24 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| July 2 | 2:40 PM MDT | Unrated | Kit Carson, CO | 0.5 | 30 | |||
| July 2 | 4:30 PM MDT | Unrated | Kit Carson, CO | 0.6 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.